You are here:

Thyroid Problems/Thyroid related queries

Advertisement


Question
QUESTION: Dear doctor,
   My grandmother is 75 years old and she had hypothyroidism.As a treatment for that, she took 3 Eltroxin tablets (100mcg each) daily. Now, after testing, the levels of TSH was less than 0.01 uIU/ml and T4 was 21.5 ug/dl.
  From last week onwards, the tablet quantity was reduced by 25mg and thus she is taking 275 mg daily. She takes the tablets in the morning. Recently, when checked for heart beat, for three beats  the fourth beat is missing (only in the morning). ( The heart beats 62 times /minute whereas her normal heart beat was 82 times/minute.)
 Is it a result of reduction of eltroxin tablets?

 How should the tablet quantity had to be reduced to normalise the levels of thyroid hormone?
 Also, what has to be done for the abnormal heart beat?
 Unfortunately, due to severe pain in her legs, she is unable to go to a hospital.
  Thank you very much , doctor.

ANSWER: Ramesh,
In my opinion 300mcg thyroxine per day is too much. Because of that she had become hyperthyroid. Your doctor should make gradual increase in doses, in increments of 25mcg. Also as age progresses patients may need less thyroxine as metabolic rate is reduced.

I want to know who checked her heart sounds? Though 4th heart sound need not be heard compulsarily, I would suggest an ECG for her. In my opinion the 4th heart sound is due to over dose of thyroxine. Now since her dose is reduced, its disappeared. But it could be due to other heart related conditions also. So I think you should get an ECG done. Also check her Hemoglobin level. Over dose of thyroxine can have very bad effect on heart and blood pressure. Does she take any other medicines. She has any other problems related to lungs?

Thanking you!

---------- FOLLOW-UP ----------

QUESTION: The heart beat was checked by ourselves.The rate of heart beat was not uniform (The heart beats three times continuously, then a small gap occurs and  then the heart continues beating , and after sometimes it beats two times and a gap occurs and later it beats uniformly for sometime.)In the morning, before taking breakfast, the heart beat seems to be normal. It's very difficult to take ECG since she   refuses to go to hospital due to severe leg pain. Her blood Haemoglobin is 11.7 gm/dl. She doesn't take any other medicine. And, she has no problems related to lungs.
Thank you doctor.

Answer
Ramesh,
What you are describing seems to be an cardiac arrhythmia. So as I said earlier, getting an ECG done is best in this situation. You can ask some private diagnostic centres to come and perform ECG at home. Or you can book cab or ambulance and take her to nearest hospital. Also at the same time you can discuss with your doctor why she has sever leg pain. And she can take medicines for that. So both purposes will be served. Anyway its left to your convenience. Her Hb is normal.

Thanking you!

Thyroid Problems

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr.Shrinidhi Kulkarni

Expertise

Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.

Experience

Working as a Doctor in Primary Health care Centre.

Organizations
KIMS, Bangalore

Education/Credentials
MBBS, Intership in Internal Medicine

©2016 About.com. All rights reserved.